ZocdocAnswersWhat is in painkillers (taken by pill) that give me a stomach ache and pink/red poop?

Question

What is in painkillers (taken by pill) that give me a stomach ache and pink/red poop?

When I take paracetamol/tylenol, ibuprofen, codamol, calpol, aspirin, or nurofen, I get a bad stomach ache for a few days, and I get pink diarrhea. What is causing this? Does it mean I am allergic to something in them. I am 16 years old and I don't drink alcohol. I have this problem every time I take those pills, so I don't take them anymore? Are there any alternatives for treating frequent headaches and joint pain? (These are the only over-the-counter painkillers they sell here) Also, I was not born with this intolerance. When I was younger, I could take calpol and be fine, but it has got worse as I have gotten older. There is no food that I know I am allergic to. Is there anything I can do about this? Does anyone have any idea what the problem is?

Answer

Thank you for this interesting question. In order to provide an accurate answer, a physician would need to collect a detailed medical history and also perform a physical exam. Depending on these findings, you may also need blood work or more invasive testing. Therefore, I strongly recommend you schedule an appointment with a pediatrician. Only after collecting this information will it be possible to make specific recommendations. First, it is important to determine why you are having such frequent headaches and joint pains that you frequently require analgesics. There are numerous headache syndrome, including migraines, tension headaches, and cluster headaches, as these often require different therapies than the ones you are trying. Joint pain has many potential causes, including general wear and tear as well as autoimmune disorders. These possibilities should be explored with a pediatrician. As for the analgesics you are taking, many of these fall in the category of non-steroidal anti-inflammatory drugs. These can break down the protective stomach lining, thereby leading to irritation and possible intestinal bleeding. Aspirin inhibits normal platelet function, which can increase your likelihood of bleeding. Your symptoms may potentially represent irritation of the gastric lining and gastrointestinal bleeding. I strongly encourage you to raise these concerns with a pediatrician.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.